Alert archive / New York / Wind Chill Advisories in 2020

Wind Chill Advisory 2, NWS Albany, NY

February 13, 2020Hamilton County, Herkimer County, New York

NWS Albany, NY issued this wind chill advisory at Feb 13, 2020, 2:25 PM EST for Hamilton County, Herkimer County, New York. It took effect at Feb 14, 2020, 4:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2020, 2:25 PM EST (19:25 UTC)
In effect from
Feb 14, 2020, 4:00 AM EST
Expired
Feb 14, 2020, 9:33 AM EST
In force
6 hr
Issued by
NWS Albany, NY

Counties Hamilton County, NY, Herkimer County, NY

The radar

The Ft Drum radar (KTYX), 80 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
117 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

782 
WWUS41 KALY 131925
WSWALY

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albany NY
225 PM EST Thu Feb 13 2020

NYZ032-033-140900-
/O.NEW.KALY.WC.Y.0002.200214T0900Z-200214T1600Z/
Northern Herkimer-Hamilton-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, and Wells
225 PM EST Thu Feb 13 2020

...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 11 AM EST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  20 below zero.

* WHERE...Northern Herkimer and Hamilton Counties.

* WHEN...From 4 AM to 11 AM EST Friday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
2 follow-up statements
646 
WWUS41 KALY 140830
WSWALY

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albany NY
330 AM EST Fri Feb 14 2020

NYZ032-033-141600-
/O.CON.KALY.WC.Y.0002.200214T0900Z-200214T1600Z/
Northern Herkimer-Hamilton-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, and Wells
330 AM EST Fri Feb 14 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  25 below zero.

* WHERE...Northern Herkimer and Hamilton Counties.

* WHEN...Until 11 AM EST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
401 
WWUS41 KALY 141433
WSWALY

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albany NY
933 AM EST Fri Feb 14 2020

NYZ032-033-141545-
/O.CAN.KALY.WC.Y.0002.000000T0000Z-200214T1600Z/
Northern Herkimer-Hamilton-
Including the cities of Big Moose, Eagle Bay, McKeever, 
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, 
Hoffmeister, and Wells
933 AM EST Fri Feb 14 2020

...WIND CHILL ADVISORY IS CANCELLED...

Based on local observations in the southern Adirondacks, wind
chills have risen above -20F, and the wind chill advisory is
canceled. However, the combination of cold temperatures and wind
of around 10 mph could still produce wind chills of 5 to 15
degrees below zero this morning.  

$$

TAW

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this wind chill advisory went out at Feb 13, 1:16 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 13, 1:16 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
116 PM EST Thu Feb 13 2020

.SYNOPSIS...
As low pressure continues to move eastward across New England
through today, there will be some additional light snow showers
into early this evening. Frigid air invades the region tonight
into Saturday, but with mainly dry weather.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Winter Weather Advisory allowed to expire the entire area.

As of 115 PM EST...Other than some light rain across the SE
part of the area and light snow in the Adirondacks/Lake George
area, we have a bit of a gap in the precip across much of the
area. The next concern is a Arctic cold front now pushing
southward from the St. Lawrence valley. The leading edge of this
front should move across the Adirondacks this afternoon and
into the Capital District this evening. Behind the front, a
quick drop in temperatures is expected, with could lead to flash
freeze conditions in some spots that have wet/slushy ground
surfaces.

The latest HRRR and NAMNest are a little less robust indicating
a developing area of snow showers this evening from around 5-8
PM from around Albany north/east due to Mohawk/Hudson
convergence. Model guidance still depicting northerly winds
down the Hudson Valley and W-NW winds down the Mohawk Valley,
but only for a brief time. Along with low pressure departing
off the New England coast, fits the pattern for MHC. Increased
pops to likely in this area. Temps aloft will be cooling, so
precip would be snow, with generally a half inch or less of
accumulation expected.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
The leading edge of deeper cold advection late this afternoon
and this evening could support some snow shower activity across
much of the region with additional dustings to an inch of snow.
There are some hints of some potential MHC for a brief time
ahead of the cold front, seen in a number of mesoscale models.
Just including slight chance to chance into this evening until
near term trends can be watched this afternoon. Rapid cooling
tonight and then temperatures do not warm much Friday. Any
untreated surfaces or slushy/wet areas could freeze quite
rapidly tonight. Highs Friday from around 20 to mid 20s with a
few upper 20s southern areas and around 10 to upper teens
northern areas.

Coldest night so far this winter expected by early Saturday with
near or below zero in many areas but single numbers Hudson
Valley south of the Capital Region to NW CT. Wind chills could
approach advisory criteria in the southern Adirondacks late
Friday night into early Saturday morning. Slow warm advection
Saturday with highs in the upper 20s to lower 30s but around 20
to mid 20s northern areas. Clouds increase through Saturday
night with the approach of northern stream upper energy. There
cold be some scattered snow showers in the southern Adirondacks
late Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Fast moving, progressive upper level pattern looks to continue
through the long term period with larger scale background
atmospheric indices of strong +AO/NAO persisting.

Shortwave passing north of the region and some low/mid level warm
advection should bring some clouds for Sunday, with some snow
showers or flurries possible across the southern Adirondacks into
southern VT.

Additional shortwave energy approaching the Pacific NW may dig
southeast into the Plains Monday, allowing low pressure to develop,
and potentially track northeast toward the Great Lakes region and SE
Canada Tuesday into Wednesday. Assuming this occurs, precipitation
may develop as early as Tuesday afternoon, possibly starting as snow
or a wintry mix across northern areas, and a mix or rain central and
south, with mainly rain showers for later Tuesday into Tuesday
night. Model consensus suggests this low may intensify rapidly upon
tracking northeast along or west of the St Lawrence Valley. Should
this occur, the potential for strong winds across the region will
increase for Wednesday as a tight low level gradient develops,
combined with strong cold air advection and rapid pressure rises.

Some colder air in the wake of this system could allow for some Lake
Effect/enhanced snow showers/squalls, favoring the SW Adirondacks
and western Mohawk Valley by later Wednesday.

As for temperatures, highs Sunday-Monday mainly 35-40 in valleys,
upper 20s to mid 30s across northern areas. Lows Monday morning in
the teens and 20s.

Turning milder by late Tuesday, especially southern areas, where 40s
will be possible, and mid/upper 30s northern areas. Tuesday night
temps may actually peak in the mid 30s to mid 40s if not slightly
warmer in some areas, before cold front crosses and drops temps back
into the teens/20s northern areas, and mid 20s to lower 30s central
and southern. Highs Wednesday may fall through the day, with early
highs in the 20s and 30s, except possibly lower 40s mid Hudson
Valley.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Low clouds along with light rain/drizzle continues across
KALB/KPSF/KPOU early this afternoon, bringing generally IFR
conditions. On occasion, LIFR conditions return, but have been
less frequent as of late. Across KGFL, conditions have improved
to MVFR over the past few hours.

The remainder of this afternoon should bring slightly improving
vsbys to KALB/KPSF/KPOU, especially when surface winds begin to
increase. This should also raise the cloud decks slightly and
lead to IFR/MVFR conditions. Across KGFL, clouds should lower
again into the IFR range as the upper-trough approaches from the
west.

As the main upper-level trough swings through late this
afternoon through tonight, scattered snow showers are expected
to return, mainly impacting KALB/KGFL/KPSF. In any heavier snow
shower, vsbys can lower flight categories into the IFR range,
which is included in the TEMPOs for KALB/KGFL. With a northwest
flow aloft, we do not expect any snow shower activity across
KPOU, so will leave out of the TAF at this time.

These snow showers will dissipate late tonight and will give
way to a gradual clear sky and VFR conditions Friday morning
across all sites.

Wind will remain light and variable over the next couple of
hours before becoming west to northwest at 5-10 kts late this
afternoon through tonight. Wind will then become northwest to
north at 7-14 kts with higher gusts Friday.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. NO SIG WX.
Sunday Night: Low Operational Impact. NO SIG WX.
Washingtons Birthday: No Operational Impact. NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SN.
Tuesday: High Operational Impact. Likely RA...SN.

&&

.HYDROLOGY...
A light to moderate snowfall is expected through this morning
with a transition to rain from south to north. Total
precipitation should range between 0.25 and 0.80 inches with the
highest amounts across the mid-Hudson Valley, NW CT, eastern
Catskills, Berkshires and southern VT. Hydro issues are not
expected.

Widespread precipitation is not expected again until Tuesday.

Much colder temperatures arriving Thursday night and lasting
into Saturday will allow river and lake ice to thicken or
develop.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS/JPV
NEAR TERM...NAS/JPV
SHORT TERM...NAS
LONG TERM...KL
AVIATION...Rathbun
HYDROLOGY...NAS
Hazardous weather outlook, Feb 13, 1:46 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
146 PM EST Thu Feb 13 2020

CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-141200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
146 PM EST Thu Feb 13 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-141200-
Northern Herkimer-Hamilton-
146 PM EST Thu Feb 13 2020

This Hazardous Weather Outlook is for the western Adirondacks of
eastern New York.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind chills may approach advisory criteria in the western
Adirondacks early Friday morning and again Friday night into early
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 13, 11:35 AM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1135 AM EST THU FEB 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             1 NW SCOTIA             42.84N  73.97W
02/13/2020  M1.7 INCH        SCHENECTADY        NY   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 NE COLEBROOK          42.00N  73.08W
02/13/2020  M1.3 INCH        LITCHFIELD         CT   COCORAHS

            24-HOUR SNOWFALL.

1000 AM     SNOW             5 W FONDA               42.96N  74.48W
02/13/2020  M2.6 INCH        MONTGOMERY         NY   COCORAHS

            24-HOUR SNOWFALL.

1000 AM     SNOW             1 NE PUTNEY             42.98N  72.51W
02/13/2020  M3.0 INCH        WINDHAM            VT   COCORAHS

            24-HOUR SNOWFALL.

&&

EVENT NUMBER ALY2001084
EVENT NUMBER ALY2001085
EVENT NUMBER ALY2001086
EVENT NUMBER ALY2001087

RATHBUN
Local storm report, Feb 13, 11:47 AM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1147 AM EST THU FEB 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 AM     SNOW             5 NW READSBORO          42.82N  73.02W
02/13/2020  M3.6 INCH        BENNINGTON         VT   METEOROLOGIST

&&

EVENT NUMBER ALY2001088

JPV
Local storm report, Feb 13, 12:52 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1252 PM EST THU FEB 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 AM     SNOW             RENSSELAERVILLE         42.51N  74.20W
02/13/2020  M2.0 INCH        ALBANY             NY   WEATHERNET6

            WEATHERNET6

0552 AM     SNOW             FORT PLAIN              42.95N  74.64W
02/13/2020  M2.8 INCH        MONTGOMERY         NY   WEATHERNET6

            WEATHERNET6

0603 AM     SNOW             PITTSFIELD              42.42N  73.23W
02/13/2020  M3.5 INCH        BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

0700 AM     SNOW             10 SSW SPECULATOR       43.45N  74.47W
02/13/2020  M1.7 INCH        HAMILTON           NY   COCORAHS

            24-HOUR SNOWFALL.

0702 AM     SNOW             GRANVILLE               43.38N  73.35W
02/13/2020  M2.0 INCH        WASHINGTON         NY   WEATHERNET6

            WEATHERNET6

1030 AM     SNOW             CAMBRIDGE               43.03N  73.38W
02/13/2020  M3.7 INCH        WASHINGTON         NY   TRAINED SPOTTER

1143 AM     SNOW             SCHOHARIE               42.66N  74.30W
02/13/2020  M2.0 INCH        SCHOHARIE          NY   WEATHERNET6

            WEATHERNET6

1146 AM     SNOW             LANDGROVE               43.29N  72.84W
02/13/2020  M1.6 INCH        BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

1148 AM     SNOW             FONDA                   42.95N  74.37W
02/13/2020  M3.0 INCH        MONTGOMERY         NY   WEATHERNET6

            WEATHERNET6

1150 AM     SNOW             BECKET                  42.26N  73.12W
02/13/2020  M2.0 INCH        BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

1152 AM     SNOW             FONDA                   42.97N  74.37W
02/13/2020  M3.0 INCH        MONTGOMERY         NY   WEATHERNET6

            WEATHERNET6

1153 AM     SNOW             GALWAY                  43.01N  74.08W
02/13/2020  M3.2 INCH        SARATOGA           NY   WEATHERNET6

            WEATHERNET6

1155 AM     SNOW             PALATINE BRIDGE         42.90N  74.53W
02/13/2020  M2.0 INCH        MONTGOMERY         NY   WEATHERNET6

            WEATHERNET6

1203 PM     SNOW             MALTA                   42.98N  73.79W
02/13/2020  M3.0 INCH        SARATOGA           NY   WEATHERNET6

            WEATHERNET6

1209 PM     SNOW             WOODFORD                42.89N  73.01W
02/13/2020  M5.0 INCH        BENNINGTON         VT   WEATHERNET6

            WEATHERNET6

1212 PM     SNOW             SAVOY                   42.60N  73.04W
02/13/2020  M4.2 INCH        BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY2001089
EVENT NUMBER ALY2001090
EVENT NUMBER ALY2001091
EVENT NUMBER ALY2001092
EVENT NUMBER ALY2001093
EVENT NUMBER ALY2001094
EVENT NUMBER ALY2001095
EVENT NUMBER ALY2001096
EVENT NUMBER ALY2001097
EVENT NUMBER ALY2001098
EVENT NUMBER ALY2001099
EVENT NUMBER ALY2001100
EVENT NUMBER ALY2001101
EVENT NUMBER ALY2001102
EVENT NUMBER ALY2001103
EVENT NUMBER ALY2001104

RATHBUN
Local storm report, Feb 13, 1:02 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
102 PM EST THU FEB 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             5 NW READSBORO          42.82N  73.02W
02/13/2020  M3.6 INCH        BENNINGTON         VT   PUBLIC

&&

EVENT NUMBER ALY2001105

RATHBUN
Local storm report, Feb 13, 1:29 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
129 PM EST THU FEB 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     SNOW             2 SSW SALISBURY         43.10N  74.86W
02/13/2020  M3.5 INCH        HERKIMER           NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY2001106

RATHBUN
Local storm report, Feb 13, 1:36 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
136 PM EST THU FEB 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             3 W VICTORY             43.10N  73.65W
02/13/2020  M2.9 INCH        SARATOGA           NY   SOCIAL MEDIA

&&

EVENT NUMBER ALY2001107

RATHBUN

Nearby

Wind Chill Advisories in New York, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.